Sunday, August 1, 2010

SUMMARY August 1, 2010

Below are photos showing a brief course of events since the onset back in 2009. Corky relapsed in March while on a low maintenance dosage of prednisone 5mg every other day alternated with azathioprine along with niacinamide and prednisolone eyedrops twice daily. We continued the Veterinary Immue Tabs daily.

As the disease became more aggressive we gradually increased the pred but as the disease continued to be aggressive we had to get aggressive with the medication. During the whole month of June he was given up to 60mg pred for 18 days then gradually tappered to 30mg daily until his eye exams improved. He had seen the opthomologist three times that month. By July the pigment continued to return and the pred was reduced to 20mg daily. By mid July we were able to skip a day and go every other day at 20mg. We are now down to 20mg of pred EOD alternated with 10mg EOD. All other medications remain the same: azathioprine 50mg daily, niacinamide and doxycycline twice daily, prednisolone acetate 1% eyedrops twice daily, tropicamide eyedrops three times weekly. Vetinerinary Immune Tabs daily.

Corky's complete blood analysis came back with good results showing very normal organ levels except the thyroid read .4 (normal is between 1 - 4). The vet said this is typical of an animal on high medication. However, Corky does not have any clinical signs of hypo-thyroid symptoms so we will not treat it at this time. Instead we are gradually lowering the prednisone and will recheck the thyroid in 6 weeks. Meantime, Corky is full of energy and enjoying life.

As for the side effects of prednisone at high doses for the extended period Corky had the typical excessive thirst and urination, ravenous appetite, and hyper energy. He developed moist dermatitus and a rash on his belly which we treated with hydrocortisone cream and a cone around his neck to prevent him from licking. He had to wear the cone for weeks even after the rash cleared up. His paws became so dry and cracked sometimes he limped. I applied a natural organic foot balm to his paw pads and wrapped them in socks at night. During the day on our hikes he wore boots and socks made by Ruff Wear, the best on the market. He could run and chase balls without the boots coming off and he actually seemed to like wearing them. Now he doesn't need to wear them anymore. It took continuous effort to soften his paws and at the same time exercise him enough in order to keep his muscles toned since the pred weakens muscles. In the long run we did notice muscle loss with a slight swayback. It would've been much worse if he didn't get adequate exercise but he hikes every day with us, chases balls and frisbees and swims in the lap pool.

The cracks at his nostrils bled occasionally during the drug therapy but once blood poured from his left nostril on a hot day. Luckily it didn't last long and didn't happen again. Because the pred thinned his skin he bleeds more easily. One day on our morning hike he rubbed himself hard against a nasty thorn bush which left deep scratches on top his head and along his back. Although these scratches bled more than normal we didn't notice them until the next day after they scabbed. The scabs dried up, he kept rolling on his back to relieve the itch, the scabs came off along with the hairs. To our horror, he ended up a patchwork of big bald spots all over his body. At this time I cannot bring myself to post the photos but when the hairs all grow back I'll show before and afters. To our relief the hairs are growing back nicely though we expected a very slow process due to the pred. Perhaps the Vet Immune Tabs made the difference. Corky now has a whole wardrobe of hats and cooling coats he must wear everyday when outside. Luckily he is a good sport and wears anything I put on him.

All in all we are on an uphill of the rollercoaster. The disease seems to be back in remission. Slowly we are decreasing the pred but will not go as low as before the second episode. Meantime, Corky is having a good life full of fun and lots of love.

No comments:

Post a Comment